Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS Wilmington, OH

June 16, 2003Hocking County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 16, 2003, 3:43 PM EDT for Hocking County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 3:43 PM EDT (19:43 UTC)
Expired
Jun 16, 2003, 5:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Hocking County, OH

The radar

The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 161947
FFWILN
OHC073-162145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOCKING COUNTY IN OHIO...

* UNTIL 545 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER FAR EASTERN 
HOCKING COUNTY. UP TO 2 1/2 INCHES OF RAIN HAS FALLEN IN THE PAST 
HOUR. THE STORMS PRODUCING THIS RAINFALL ARE DEVELOPING OVER THIS 
AREA AND THEN SLOWLY MOVING NORTH. WITH THIS AREA REMAINING 
FAVORABLE FOR FUTHER DEVELOPMENT...ADDITIONAL RAINFALL FROM 1 TO 3 
INCHES IS EXPECTED THROUGH 6 PM.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  LOGAN...
  GREENDALE...
  CARBON HILL...
  MURRAY CITY...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS 
AND CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD 
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

$$
FRANKS
1 follow-up statement
000 
WGUS71 KILN 162056
FFSILN
OHC073-162145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT MON JUN 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR HOCKING COUNTY UNTIL 545 PM
EDT...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  MURRAY CITY...
  CARBON HILL...
  GREENDALE...

WHILE THE HEAVIEST RAIN HAS ENDED OVER EASTERN HOCKING COUNTY... 
MODERATE RAINFALL WAS STILL OCCURRING AS OF 4:55 PM. NO FLOODING 
PROBLEMS HAVE BEEN REPORTED...BUT RUNOFF FROM THE PREVIOUS VERY 
HEAVY RAINFALL IS REACHING AREA CREEKS.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER 
SIGNS. PLEASE REPORT ANY FLOODING TO COUNTY LAW ENFORCEMENT 
OFFICIALS TO RELAY TO THE NATIONAL WEATHER SERVICE.

$$
FRANKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:15 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT MON JUN 16 2003

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE SOUTHERN
AND CENTRAL FCST AREA THIS AFTERNOON ASSOCIATED WITH WEAK INV SFC
TROF AND STRETCHED OUT VORT AXIS. WITH LIGHT MID FLOW DAMPING STORM
MOTION...SOME EARLIER STORMS HAD PRODUCED SEVERAL INCHES OF RAIN IN
LOCALIZED AREAS.

AS TONIGHT PROGRESSES...THE 305 K ISENTROPIC SFC SHOWS WEAK/MOD LIFT
WITH BEST SHIFTING TO E AND SE ALONG WITH LOWER SAT PR DEFS THERE AS
WELL.  ETA LOW LEVEL CONVERGENCE PATTERN MIRRORS THIS ALSO.  GIVEN
THIS...AUGMENTED WITH THE MOIST AIRMASS IN PLACE (PW/S AROUND 1.5
INCHES)...WILL CONTINUE FLOOD WATCH FOR CURRENT AREAS TONIGHT AND
ADD THE CMH COUNTIES AS WELL.  THE ETA SHOWS CONSIDERABLE QPF EVEN
IN NW FCST AREA WITH A DISTURBANCE ROTATING AROUND UPPER LOW 06Z TO
12Z TONIGHT...BUT GFS KEEPS IT DRY.  CONV/LIFT IS WEAKEST THERE EVEN
WITH ETA AND FFG IS HIGHER SO WILL LEAVE THEM OUT OF WATCH FOR NOW.

INV SFC TROF LINGERS THROUGH TUESDAY AS UPPER LOW/TROF MOVES ACROSS
AREA WITH A SERIES OF DISTURBANCES.  S/W PUSHES ACROSS WEST BUT BEST
LOW LEVEL CONVERGENCE REMAINS EAST OF INV SFC TROF. CONSIDERING
THIS...POPS OBVIOUSLY TRICKY.  WILL GO LIKELY POPS IN EAST BUT KEEP
HIGH CHANCE POPS IN WEST AT THIS TIME.  WITH SLOW STORM MOVEMENT
AGAIN...LOCALLY HEAVY RAIN A POSSIBILITY THROUGHOUT.  THINKING TEMPS
WILL BE SIMILAR TO T0DAY.

NOT MANY CHANGES TO EXTENDED WITH DRYING TREND BY END OF WORK WEEK.

.ILN...
FLOOD WATCH FOR TONIGHT FOR ZONES
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065-
070>074-077>082-088
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 9 hours 7 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
636 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY.
SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. WITH THE GROUND ALREADY
VERY MOIST...ANY HEAVY RAIN WILL LIKELY RESULT IN FLOODING. A FLOOD
WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR SOUTHEAST
INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY. PLEASE SEE CLEFFAILN
FOR DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY ACROSS THE
ENTIRE AREA. A FLOOD THREAT WILL EXIST WITH ANY STORMS THAT PRODUCE
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 16, 12:12 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1212 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    2 N LEBANON               OH   FLASH FLOOD
06/16/03   WARREN                         MARKEY AND MILLER ROAD
                                          COVERED WITH WATER...HIGH
                                          WATER SIGNS UP

1157 AM    2 S MONROE                OH   FLOOD
06/16/03   BUTLER                         PRINCETON AND CASTLE HILL
                                          ROADS CLOSED

RLG
Local storm report, Jun 16, 2:32 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
232 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    1  E JEFFERSONVILLE       OH   FLOOD
06/16/03   FAYETTE                        HIGH WATER ON SR 734 AND
                                          41...REPORTED BY LAW
                                          ENFORCEMENT.

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:58 AM EDTFlash Flood WarningILNPreble2 hr
Jun 16, 7:57 AM EDTFlash Flood WarningILNPreble2 hr
Jun 16, 9:47 AM EDTFlash Flood WarningILNWarren3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.